Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Dodge City, KS

June 16, 2005Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2005, 7:27 PM CDT for Grant County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 7:27 PM CDT (00:27 UTC)
Expired
Jun 16, 2005, 8:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:30 PM CDTHAIL 14 Se Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2940 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 170028
SVRDDC
KSC067-170130-
/O.NEW.KDDC.SV.W.0133.050617T0027Z-050617T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 9 MILES NORTHWEST OF ULYSSES...MOVING SOUTHEAST AT 10 MPH. 
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ULYSSES.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...
  HICKOK...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3773 10124 3773 10152 3740 10147 3740 10110

$$

KRUSE
3 follow-up statements
000 
WWUS53 KDDC 170044
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT THU JUN 16 2005

KSC067-170130-
/O.CON.KDDC.SV.W.0133.000000T0000Z-050617T0130Z/
GRANT KS-
744 PM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRANT COUNTY UNTIL 830
PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.  THIS STORM 
WAS LOCATED 5 MILES SOUTH OF HICKOK...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  HICKOK...
  RYUS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3771 10109 3772 10150 3740 10147 3740 10110

$$

LACY
000 
WWUS53 KDDC 170116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT THU JUN 16 2005

KSC067-170130-
/O.CON.KDDC.SV.W.0133.000000T0000Z-050617T0130Z/
GRANT KS-
816 PM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRANT COUNTY UNTIL 830
PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RYUS...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  HICKOK...
  RYUS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3771 10109 3772 10150 3740 10147 3740 10110

$$

LACY
000 
WWUS53 KDDC 170130
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT THU JUN 16 2005

KSC067-170140-
/O.EXP.KDDC.SV.W.0133.000000T0000Z-050617T0130Z/
GRANT KS-
830 PM CDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY WILL EXPIRE AT
830 PM CDT...

AT 829 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3771 10109 3772 10150 3740 10147 3740 10110

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:54 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 2:54 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT THU JUN 16 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM AGAIN CENTERS AROUND SEVERE POTENTIAL, WHEN
AND WHERE IT INITIATES, AND HOW LONG IT WILL LAST.

WILL GO WITH HIGHEST CHANCE POPS OF 50 PERCENT DOWN NEAR THE
OKLAHOMA BORDER, WITH 40 POPS NORTH.  THINK THE GREATEST THREAT WILL
BE HAIL TO 1.25 INCHES AND WIND GUSTS TO 70 MPH.  HOWEVER, WITH THE
SOUTH WINDS ADVECTING HIGHER DEW POINTS NORTH TO NEAR GBD, THEN
BACKING TO EASTERLY NEAR RSL AND HYS, EXPECT THIS SELY FLOW TO RUN
INTO AN SHORTWAVE COMING DOWN FROM THE THE NORTHWEST AND
POTENTIALLY INCREASING THE SHEAR PROFILE BY 03Z OR SO.  THUS,
TORNADOES CANT BE RULED OUT IN THE HYS, WAKEENEY, LACROSSE, NESS
CITY, AND DIGHTON AREAS.  WILL MENTION POSSIBLE SEVERE IN ALL AREAS
TONIGHT.  SPC STILL HAS ALL OF OUR AREA IN A MODERATE RISK, AND
CANT ARGUE WITH THAT. DDC 18Z SOUNDING SHOWED THE CAP WOULD SOON
BE BROKE, A LARGE POSITIVELY BUOYANT AREA, A LIFTED INDEX OF -6 AND
A RATHER HIGH WEB BULB ZERO HEIGHT OF 12,600 FEET.  THIS WILL TAKE A
50 DBZ CORE OF AT LEAST 36,000 TO PRODUCE 1 INCH HAIL.

AS FOR FRIDAY, PLAN TO KEEP SLIGHT CHANCE GOING FOR MOST OF THE
MORNING FOR STRONG STORMS.  WILL HAVE TO WAIT AND SEE IF THE RIDGE
ADVERTISED BY THE ETA AND NGM BUILDS IN AND SUPPRESSES ANY
AFTERNOON CONVECTIVE DEVELOPMENT.  EVEN IF CLOUDS SCATTER OUT EARLY,
EXPECT MORE CU DEVELOPMENT IN THE EARLY AFTERNOON.  AGAIN WINDS WILL
BE EAST TO SOUTHEAST WHICH LEADS TO UPSLOPE AND THE NORTHERN CWA
WILL JUST MAKE THE LOWER 80S FOR HIGHS, AND THE ROW OF COUNTIES NEAR
THE OKLAHOMA LINE MAKING THE MID 80S.  DEBATED ON WHETHER OR NOT TO
KEEP SLIGHT POPS GOING FRIDAY NIGHT, BUT SINCE UPSLOPE SOMETIMES
RESULTS IN ENOUGH MIXING TO SQUEEZE OUT A SHOWER OR TWO, KEPT 16-20
POPS IN PLACE.  THEN ON SATURDAY, LOOKS LIKE SOUTHERLY FLOW WILL
HELP TEMPS CLIMB INTO THE LOWER 90S MOST LOCATIONS, AND NO
PRECIPITATION.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO HAVE PRETTY GOOD AGREEMENT ON THE
GENERAL PATTERN OF A RIDGE BUILDING INTO THE CENTRAL CONUS, ALTHOUGH
SOME SLIGHT DIFFERENCES IN DETAILS HAVE BEGUN TO APPEAR.  THE GFS,
ECMWF, AND CANADIAN ALL AMPLIFY A LARGE RIDGE OVER THE PLAINS AND
MIDWEST.  BY TUESDAY HOWEVER, THE LATEST GFS WEAKENS THE RIDGE A BIT
AS A SHORTWAVE COMES OVER IT AND UP INTO THE GREAT LAKES.  IF THIS
WOULD VERIFY, IT COULD HELP PUSH A FRONTAL BOUNDARY TO DOWN AROUND
THE KS/NEBR BORDER.  STILL, 700MB TEMPS ARE FAIRLY HIGH OVER OUR
AREA FOR TUES AND WED AND MOST OF THE PRECIP LOOKS TO STAY TO OUR
NORTH AND EAST.  IN ADDITION, THE ECMWF AND CANADIAN, ALONG WITH THE
ENSEMBLES, CONTINUE TO KEEP THE RIDGE WELL INTO SOUTHERN CANADA.
WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH MID-WEEK, AND THINK
THAT THE BETTER CHANCE FOR PRECIP WILL COME AS ALL THE ENSEMBLES
MEANS BEGIN TO BRING THE WESTERLIES FURTHER SOUTH AFTER DAY 7.
TEMPERATURES WILL CONTINUE TO BE WARM WITH 850MB TEMPS IN THE 20S TO
NEAR 30 C.  NOT MUCH IN THE WAY OF DOWNSLOPE, BUT WILL KEEP HIGHS IN
THE LOW TO MID 90S FOR THE MOST PART.  MADE A FEW MINOR TWEAKS TO
DEWPOINTS AND WINDS, BUT OTHERWISE THE REST OF THE FORECAST LOOKED
TO BE ON TRACK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  62  92 /  50   0  20   0
GCK  64  83  63  93 /  40   0  20   0
EHA  61  86  59  92 /  40   0  20   0
LBL  64  86  60  92 /  50   0  20   0
HYS  65  82  65  91 /  40   0  20   0
P28  67  86  66  93 /  50   0  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

12/26
Hazardous weather outlook, Jun 16, 12:33 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1233 PM CDT THU JUN 16 2005

KSZ030-031-043>046-061>065-171000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
1233 PM CDT (1133 AM MDT) THU JUN 16 2005

THERE WILL BE A CHANCE FOR THUNDERSTORMS, SOME CAPABLE OF PRODUCING
HAIL, GUSTY WINDS AND HEAVY RAINFALL OVERNIGHT.  A FEW TORNADOES
WILL ALSO BE POSSIBLE AFTER 7 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM CDT TODAY, NORTH OF A
LINE FROM SYRACUSE TO GARDEN CITY TO LARNED.

KSZ066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRANT-GRAY-HASKELL-KIOWA-MEADE-
MORTON-PRATT-SEWARD-STAFFORD-STANTON-STEVENS-
1233 PM CDT THU JUN 16 2005

THERE WILL BE A CHANCE FOR THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL, STRONG WINDS AND HEAVY RAINFALL LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM CDT SOUTH OF A LINE
FROM JOHNSON CITY TO DODGE CITY TO PRATT.

12

In the hours before

Local storm report, Jun 16, 6:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             COPELAND                37.54N 100.63W
06/16/2005  0.88 INCH        GRAY               KS   TRAINED SPOTTER

&&

TSB
Local storm report, Jun 16, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             5 N HOLCOMB             38.06N 100.99W
06/16/2005  1.00 INCH        FINNEY             KS   PUBLIC

&&

LACY
Local storm report, Jun 16, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N HOLCOMB             38.06N 100.99W
06/16/2005  1.00 INCH        FINNEY             KS   PUBLIC

&&

LACY
Local storm report, Jun 16, 7:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 N COLDWATER           37.34N 99.34W
06/16/2005  1.25 INCH        COMANCHE           KS   PUBLIC

            HAIL COVERED THE GROUND

0703 PM     HAIL             3 S HAVILAND            37.57N 99.11W
06/16/2005  1.25 INCH        KIOWA              KS   CO-OP OBSERVER

            HAIL BROKE WINDOW

&&

TSB
Local storm report, Jun 16, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N HOLCOMB             38.06N 100.99W
06/16/2005  1.00 INCH        FINNEY             KS   PUBLIC

&&

TSB
Local storm report, Jun 16, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             8 S LEWIS               37.82N 99.25W
06/16/2005  1.75 INCH        EDWARDS            KS   TRAINED SPOTTER

            ONLY A FEW STONES.

&&

BAKER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:01 PM CDTSevere Thunderstorm WarningDDCPratt59 min
Jun 16, 7:07 PM CDTTornado WarningDDCMeade53 min
Jun 16, 7:13 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
Jun 16, 7:42 PM CDTSevere Thunderstorm WarningDDCStafford63 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningDDCPratt50 min
Jun 16, 7:57 PM CDTSevere Thunderstorm WarningDDCClark37 min
Jun 16, 8:31 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward59 min
Jun 16, 8:57 PM CDTSevere Thunderstorm WarningDDCSeward63 min
Jun 16, 9:56 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 10:05 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.